Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Great Falls, MT

August 1, 2020Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 1, 2020, 7:02 PM MDT for Madison County, Montana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2020, 7:02 PM MDT (01:02 UTC)
Expired
Aug 1, 2020, 7:30 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT

County Madison County, MT

The radar

The Great Falls radar (KTFX), 230 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:15 PM MDTHAIL 0.25Mcallister, MTREPORTED VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2761 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS85 KTFX 020102
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
702 PM MDT Sat Aug 1 2020

MTZ015-020130-
Madison-
702 PM MDT Sat Aug 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MADISON 
COUNTY...

At 700 PM MDT, strong thunderstorms were clustered 7 miles northwest
of Ennis, or 11 miles northeast of Virginia City, moving east at 30
mph.

Heavy rain and winds in excess of 30 mph are possible with these 
storms.

Locations impacted include...
Ennis, Jeffers and Mcallister. 

This includes Highway 287 between mile markers 45 and 61.
 
If outdoors, consider seeking shelter inside a building.

Heavy rainfall with these storms may cause rapid runoff on steep 
slopes with localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4537 11193 4554 11186 4548 11135 4543 11135
      4522 11144
TIME...MOT...LOC 0100Z 285DEG 24KT 4544 11180 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:35 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 1, 5:35 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
535 PM MDT Sat Aug 1 2020

...UPDATED AVIATION SECTION AND EVENING PUBLIC FORECAST PERIOD...

.SYNOPSIS...

Other than a few thunderstorms over the mountains this afternoon
and evening, mostly dry weather is expected through the remainder
of the weekend. It will remain warm, with temperatures in the
upper 80s to mid 90s. A change in the pattern will begin on
Tuesday as a system brings widespread rain on Tuesday, followed by
a return to near average temperatures.

&&

.DISCUSSION...

535 pm Update...Have added mention of scattered thunderstorms over
the Little Belt Mountains of Central Montana and increased the
coverage to mostly scattered storms over Southwest Montana south of
Interstate 90 to better reflect current conditions.  Coulston

Clear, but hazy, skies are currently observed across most of the
CWA this afternoon. However, current radar and satellite imagery
do show that diurnal showers and thunderstorms are beginning to
pop up over the southwestern mountains. These will continue
develop through the remainder of the afternoon and evening, with
additional development expected along the Continental Divide
within the next few hours. For the most part, these showers and
storms should not be overly strong, though some gusty outflow
winds and/or small hail cannot be entirely ruled out. Temperatures
continue to be around 0-4 degrees higher than they were at this
time yesterday, so afternoon highs should be slightly warmer than
yesterday's.

Any convective activity should once again dissipate rather
quickly, and tonight will likely be rather cloudy across the CWA
as debris clouds from the convection slide eastward. This should
keep overnight lows on the mild side, with most locales in the mid
50s- mid 60s, though a few of the western valleys may still
manage to dip into the 40s.

Upper level ridging remains in place through the beginning of the
work week, which should keep Sunday and Monday hot and mostly dry,
save for isolated afternoon thunderstorms. However, the previously
advertised ridge breakdown is still expected on Tuesday as an
upper level low moves to our north. Ensemble guidance is
converging on a less-windy solution than one would normally expect
for a ridge breakdown, so wind speeds have been lowered a bit from
previous forecasts. Showers and thunderstorms should also be
rather widespread, and it is looking like there is a decent chance
of a wetting rain associated with these showers.

Looking further into next week, models seem fairly confident that
temperatures will remain steady or slowly climb as southwesterly
flow sets up aloft. Rain chances will likely be hard to come by
after Tuesday, aside from a few afternoon showers and
thunderstorms.

Ludwig

&&

.AVIATION...
Updated 535 PM MDT Sat Aug 1 2020 (02/00Z TAF Period)

VFR conditions will mostly persist over North Central and Southwest
Montana through at least the next 24 hours, but brief periods of
MVFR conditions are possible with thunderstorms. As of 23Z, isolated
to scattered thunderstorms have developed over the mountains of the
Rocky Mountain Front, the Little Belt Mountains, and over the
mountains of Southwest Montana south of Interstate 90. The unstable
airmass will likely cause a few more storms to fill in over the
Continental Divide west of KHLN and KGTF through 02Z, which should
move east over the KEKS, KWYS, KBZN, KHLN, KGTF, and KCTB terminals
through around 06Z, but they should diminish after then. Otherwise,
mid level cloudiness will linger overnight, then decrease during the
day on Sunday.  Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Hot temperatures with isolated to scattered showers and
thunderstorms continue through at least Monday. A steady easterly
breeze each day could also produce elevated fire weather concerns
to areas with warm temperatures and low RH values. A cold front
passage Monday evening into Tuesday will help produce more
organized thunderstorm activity with a trend toward cooler
temperatures. Although this is a ridge-breakdown scenario,
forecast guidance has consistently been indicating winds will
remain below criteria that would lead to more critical fire
weather concerns. This suggests that fire weather highlights
won't be necessary, but this situation will continue to be
monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  92  62  89 /  10   0  10  40
CTB  59  90  57  88 /  40  10  10  30
HLN  60  94  61  91 /  30   0  10  50
BZN  57  93  56  92 /  40   0  10  50
WYS  48  88  43  86 /  30   0  10  30
DLN  55  90  55  88 /  30   0  10  40
HVR  61  92  60  94 /   0   0  10  20
LWT  57  87  56  89 /   0   0  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 1, 4:50 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
450 PM MDT Sat Aug 1 2020

MTZ012-012315-
Cascade-
450 PM MDT Sat Aug 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CASCADE
COUNTY...

At 448 PM MDT, strong thunderstorms were clustered over the Little
Belt Mountains, about 24 miles southwest of Geyser, or 31 miles west
of Stanford, moving northwest at 10 mph.

Heavy rain, winds in excess of 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Neihart and Monarch.

This includes Highway 89 between mile markers 35 and 57.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall with this storm may cause rapid runoff on steep
slopes with localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4689 11075 4690 11082 4698 11092 4700 11099
      4705 11109 4708 11108 4709 11112 4721 11079
      4718 11076 4710 11077 4709 11069 4704 11064
      4693 11064
TIME...MOT...LOC 2248Z 151DEG 7KT 4702 11086

SC
Special weather statement, Aug 1, 4:54 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
454 PM MDT Sat Aug 1 2020

MTZ008-015-012330-
Madison-Beaverhead-
454 PM MDT Sat Aug 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON
AND SOUTHEASTERN BEAVERHEAD COUNTIES...

At 453 PM MDT, strong thunderstorms were clustered 15 miles north of
Kilgore Idaho, or 18 miles north of Idmon Idaho, moving east at 10
mph.

Heavy rain, winds in excess of 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Lakeview.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall with this storm may cause rapid runoff on steep
slopes with localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4456 11187 4454 11199 4472 11197 4475 11163
      4456 11164 4456 11171 4454 11172 4454 11175
      4452 11176 4452 11181 4451 11182
TIME...MOT...LOC 2253Z 273DEG 9KT 4463 11188

SC
Special weather statement, Aug 1, 4:57 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
457 PM MDT Sat Aug 1 2020

MTZ055-012330-
Gallatin-
457 PM MDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLATIN COUNTY...

At 456 PM MDT, a strong thunderstorm was located near Henrys Lake
Idaho, moving northeast at 10 mph.

Heavy rain, winds in excess of 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
West Yellowstone and Yellowstone Village.

This includes the following highways...
 Highway 191 between mile markers 1 and 2.
 Highway 287 near mile marker 18.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall with this storm may cause rapid runoff on steep
slopes with localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4457 11118 4458 11123 4462 11124 4462 11122
      4465 11127 4468 11127 4473 11132 4481 11119
      4469 11109 4456 11110 4454 11116
TIME...MOT...LOC 2256Z 240DEG 9KT 4462 11131

SC
Special weather statement, Aug 1, 6:18 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
618 PM MDT Sat Aug 1 2020

MTZ009-048-020045-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-
618 PM MDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK...WEST CENTRAL PONDERA...SOUTH CENTRAL GLACIER AND WESTERN
TETON COUNTIES...

At 616 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of East Glacier Park
Village to 19 miles west of Augusta. Movement was north at 5 mph.

Heavy rain, winds in excess of 30 mph, and half inch hail are
possible with these storms.

Locations impacted include...
East Glacier Park and East Glacier Park Village.

This includes Highway 2 between mile markers 202 and 213.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall with these storms may cause rapid runoff on steep
slopes with localized flooding. Do not drive your vehicle through
flooded roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4850 11319 4816 11273 4750 11259 4733 11279
      4789 11310 4795 11299 4795 11292 4798 11288
      4801 11289 4804 11295 4813 11301 4812 11305
      4815 11306 4817 11323 4824 11323 4830 11334
TIME...MOT...LOC 0016Z 191DEG 6KT 4829 11329 4747 11281

SC
Special weather statement, Aug 1, 6:58 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
658 PM MDT Sat Aug 1 2020

MTZ009-010-046-048-020130-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Glacier-Eastern Pondera-
658 PM MDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK...NORTHWESTERN PONDERA...SOUTHEASTERN GLACIER AND WESTERN TETON
COUNTIES...

At 657 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Kiowa to 13 miles southeast of Heart
Butte to 19 miles northwest of Augusta. Movement was northeast at 15
mph.

Heavy rain, winds in excess of 30 mph, and pea size hail are
possible with these storms.

Locations impacted include...
Browning, East Glacier Park Village, South Browning, North Browning,
East Glacier Park, Kiowa, Heart Butte, Dupuyer, Pishkun Reservoir,
Bynum, Pendroy and Starr School.

This includes the following highways...
 Highway 2 between mile markers 201 and 233.
 Highway 89 between mile markers 1 and 18, and between mile markers
53 and 110.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall with these storms may cause rapid runoff on steep
slopes with localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4843 11238 4814 11219 4761 11247 4749 11284
      4802 11278 4822 11320 4847 11341 4877 11319
TIME...MOT...LOC 0057Z 218DEG 15KT 4849 11327 4815 11263 4762 11277

SC
Special weather statement, Aug 1, 7:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
702 PM MDT Sat Aug 1 2020

MTZ015-020130-
Madison-
702 PM MDT Sat Aug 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MADISON
COUNTY...

At 700 PM MDT, strong thunderstorms were clustered 7 miles northwest
of Ennis, or 11 miles northeast of Virginia City, moving east at 30
mph.

Heavy rain and winds in excess of 30 mph are possible with these
storms.

Locations impacted include...
Ennis, Jeffers and Mcallister.

This includes Highway 287 between mile markers 45 and 61.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall with these storms may cause rapid runoff on steep
slopes with localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4537 11193 4554 11186 4548 11135 4543 11135
      4522 11144
TIME...MOT...LOC 0100Z 285DEG 24KT 4544 11180

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:18 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 1, 6:58 PM MDTSpecial Weather StatementTFXPondera32 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.